Alert archive / North Dakota / Frost Advisories in 2017
Frost Advisory 9, NWS Bismarck, ND
NWS Bismarck, ND issued this frost advisory at Sep 16, 2017, 2:23 PM MDT for 10 counties in North Dakota. It took effect at Sep 17, 2017, 12:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2017, 2:23 PM MDT (20:23 UTC)
- In effect from
- Sep 17, 2017, 12:00 AM MDT
- Expired
- Sep 17, 2017, 8:00 AM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 166 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WWUS73 KBIS 162023 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 323 PM CDT Sat Sep 16 2017 NDZ040-041-043-044-170430- /O.NEW.KBIS.FZ.W.0002.170917T0600Z-170917T1400Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 223 PM MDT Sat Sep 16 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT SUNDAY... The National Weather Service in Bismarck has issued a Freeze Warning, which is in effect from midnight tonight to 8 AM MDT Sunday. * TEMPERATURE...in the lower 30s. * IMPACTS...Crops and tender vegetation will be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NDZ001-009-017>020-031>034-042-045-170430- /O.NEW.KBIS.FR.Y.0009.170917T0600Z-170917T1400Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Grant-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 323 PM CDT Sat Sep 16 2017 /223 PM MDT Sat Sep 16 2017/ ...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ SUNDAY... The National Weather Service in Bismarck has issued a Frost Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Sunday. * TEMPERATURE...mid to upper 30s. * IMPACTS...Tender vegetation may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JV
3 follow-up statements
482 WWUS73 KBIS 162251 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 551 PM CDT Sat Sep 16 2017 NDZ040-041-043-044-170700- /O.CON.KBIS.FZ.W.0002.170917T0600Z-170917T1400Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 451 PM MDT Sat Sep 16 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT SUNDAY... * TEMPERATURE...lower 30s. * IMPACTS...Crops and tender vegetation will be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NDZ001-009-017>020-031>034-042-045-170700- /O.CON.KBIS.FR.Y.0009.170917T0600Z-170917T1400Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Grant-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 551 PM CDT Sat Sep 16 2017 /451 PM MDT Sat Sep 16 2017/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ SUNDAY... * TEMPERATURE...mid to upper 30s. * IMPACTS...Tender vegetation may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
808 WWUS73 KBIS 170231 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 931 PM CDT Sat Sep 16 2017 NDZ040-041-043-044-171045- /O.CON.KBIS.FZ.W.0002.170917T0600Z-170917T1400Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 831 PM MDT Sat Sep 16 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT SUNDAY... * TEMPERATURE...lower 30s. * IMPACTS...Crops and tender vegetation will be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NDZ001-009-017>020-031>034-042-045-171045- /O.CON.KBIS.FR.Y.0009.170917T0600Z-170917T1400Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Grant-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 931 PM CDT Sat Sep 16 2017 /831 PM MDT Sat Sep 16 2017/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ SUNDAY... * TEMPERATURE...mid to upper 30s. * IMPACTS...Tender vegetation may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
717 WWUS73 KBIS 171349 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 849 AM CDT Sun Sep 17 2017 NDZ040-041-043-044-171500- /O.EXP.KBIS.FZ.W.0002.000000T0000Z-170917T1400Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 749 AM MDT Sun Sep 17 2017 ...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING... $$ NDZ001-009-017>020-031>034-042-045-171500- /O.EXP.KBIS.FR.Y.0009.000000T0000Z-170917T1400Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Grant-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 849 AM CDT Sun Sep 17 2017 /749 AM MDT Sun Sep 17 2017/ ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... $$ twh
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at Sep 16, 11:22 AM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 16, 11:22 AM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Bismarck ND 1222 PM CDT Sat Sep 16 2017 .UPDATE... Issued at 1221 PM CDT Sat Sep 16 2017 Current forecast on track for the afternoon. Short term high res models continue to indicate the best chances for widespread rain is across northwest into north central North Dakota, where a secondary mid level low/shortwave is forecast to lift northeast out of Wyoming/southeast Montana and move across western ND towards the north central this afternoon before lifting into Manitoba this evening. Other impulses associated with this shortwave will keep scattered to isolated chances across the southwest and south central. UPDATE Issued at 1000 AM CDT Sat Sep 16 2017 Updated pops based on latest radar imagery and lowered temperatures a bit over central ND. Otherwise no changes from the previous forecast. UPDATE Issued at 635 AM CDT Sat Sep 16 2017 Inherited forecast remains on track. Did update POPs and weather based on latest radar imagery, though only minor edits resulted. && .SHORT TERM...(Today and tonight) Issued at 134 AM CDT Sat Sep 16 2017 Another round of rainshowers today, especially west and north central, followed by patchy frost west tonight. The latest water vapor imagery shows the next shortwave trough extending from eastern Idaho south into Utah which will lift northeast today. The NAM/GFS advertise strong synoptic scale ascent shifting into western and north central ND today leading to categorical pops. Another area of showers will lift from South Dakota into the James River Valley, leaving portions of south central ND in a lull with the lowest pops. The shortwave trough exits the Turtle Mountains tonight with a gradual clearing trend after midnight from southwest to northeast. Patchy frost expected for the west, with areas of frost forecast around Hettinger. Will let the dayshift revisit this for possible headlines later tonight. This could be complicated by fog/low clouds that might develop given the high amount of rainfall that occurred yesterday, and what is expected today. Highs today in the upper 40s west to mid 50s in the southern James River Valley. Lows tonight will range from lower to mid 30s west to lower 40s in the James River Valley. .LONG TERM...(Sunday through Friday) Issued at 134 AM CDT Sat Sep 16 2017 Transitory ridge slides through Sunday, providing for a dry day with highs rebounding into the lower to mid 60s. Another shortwave quickly moves through Sunday night with a some showers mainly in south central and into the James River Valley. Southwesterly flow initiates again Monday, ahead of our next potent shortwave trough/associated surface cold front. Monday will be dry with highs in the 70s. A vigorous cold front then begins to slide across western ND late Monday night, and continues east Tuesday, arriving in the James Valley Tuesday afternoon. The ECMWF is slower with the cold front, which if verifies, will put most of central ND in a prime spot for some risk of severe thunderstorms. Will continue to watch the trends for this. The strong shortwave and surface cold front push through Tuesday night. A brief break Wednesday, then the next shortwave edges closer to western and central ND Wednesday night through Friday. Expect an increase in showers with this shortwave during this period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Sep 16 2017 Strong low pressure system over the northern plains into the Great Lakes will keep MVFR to occasional IFR conditions at all TAF sites in rain and drizzle through the evening hours. As the system exits tonight ceilings will improve to VFR 06-12Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...KS LONG TERM...KS AVIATION...TWH
Hazardous weather outlook, Sep 16, 9:04 AM MDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1004 AM CDT Sat Sep 16 2017 NDZ001>003-009-010-017>020-031>034-040>044-171515- Divide-Burke-Renville-Williams-Mountrail-McKenzie-Dunn-Mercer- Oliver-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant- Bowman-Adams- 1004 AM CDT Sat Sep 16 2017 /904 AM MDT Sat Sep 16 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Frost is possible across western North Dakota late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms Tuesday. Some thunderstorms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-011>013-021>023-025-035>037-045>048-050-051-171515- Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-Wells- Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1004 AM CDT Sat Sep 16 2017 /904 AM MDT Sat Sep 16 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms Tuesday. Some thunderstorms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. twh
In the hours before
Local storm report, Sep 16, 8:34 AM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
934 AM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM HEAVY RAIN TROTTERS 47.32N 103.92W
09/16/2017 M1.18 INCH GOLDEN VALLEY ND CO-OP OBSERVER
&&Local storm report, Sep 16, 8:35 AM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
935 AM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HEAVY RAIN 9 NE FAIRFIELD 47.28N 103.08W
09/16/2017 M1.20 INCH BILLINGS ND CO-OP OBSERVER
&&Local storm report, Sep 16, 8:49 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
949 AM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HEAVY RAIN PLAZA 48.03N 101.96W
09/16/2017 M1.51 INCH MOUNTRAIL ND CO-OP OBSERVER
24 HOUR TOTAL.
&&
JVLocal storm report, Sep 16, 8:58 AM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
958 AM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM HEAVY RAIN 10 ESE AMIDON 46.41N 103.14W
09/16/2017 M1.45 INCH SLOPE ND CO-OP OBSERVER
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 2:23 PM MDT | Freeze Warning | BIS | Adams, Bowman, Hettinger, Slope | 18 hr |
Nearby
Frost Advisories in North Dakota, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.